Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 75, NWS Lake Charles, LA

May 15, 20086 parishes in Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 15, 2008, 4:41 AM CDT for 6 parishes in Louisiana. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2008, 4:41 AM CDT (09:41 UTC)
Expired
May 15, 2008, 5:45 AM CDT
In force
64 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Vernon Parish, LA

What was reported inside it

TimeReportWhereRemark
May 15, 4:57 AM CDTTSTM WND DMGW Alexandria, LASEVERAL TREES AND POWER LINES BLOWN DOWN ON THE WEST SIDE OF ALEXANDRIA.
May 15, 5:00 AM CDTTSTM WND DMGOakdale, LATWO TREES BLOWN DOWN IN OAKDALE WITH POWER OUTAGES IN TOWN.
May 15, 5:34 AM CDTTSTM WND DMGDeville, LANUMEROUS TREES AND POWER LINES DOWN WITH SOME TREES FALLING ON HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:16 AM CDTTornado WatchSPC6 hr
May 15, 4:16 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2367 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2367 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 150943
SVRLCH
LAC003-009-011-039-079-115-151045-
/O.NEW.KLCH.SV.W.0075.080515T0941Z-080515T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
441 AM CDT THU MAY 15 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN AVOYELLES PARISH IN CENTRAL LOUISIANA...
   THIS INCLUDES EFFIE...CENTERPOINT...
  EVANGELINE PARISH IN CENTRAL LOUISIANA...
   THIS INCLUDES...TURKEY CREEK...MAMOU...
  RAPIDES PARISH IN CENTRAL LOUISIANA...
   THIS INCLUDES...HINESTON...LECOMPTE...BOYCE...ALEXANDRIA...
  ALLEN PARISH IN SOUTHWEST LOUISIANA...
   THIS INCLUDES...OBERLIN...OAKDALE...MITTIE...ELIZABETH...
  EASTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
   THIS INCLUDES...SUGARTOWN...DRY CREEK...
  EASTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
   THIS INCLUDES PITKIN...

* UNTIL 545 AM CDT

* AT 440 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF BOYCE TO
  RAGLEY...AND MOVING EAST AT 39 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PITKIN BY 445 AM CDT...
  HINESTON BY 450 AM CDT...
  DRY CREEK BY 455 AM CDT...
  REEVES BY 500 AM CDT...
  MITTIE AND ELIZABETH BY 505 AM CDT...
  BALL AND ALEXANDRIA BY 510 AM CDT...

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING 
FOR CENTRAL AND SOUTHWESTERN LOUISIANA.

LAT...LON 3151 9270 3142 9267 3140 9263 3149 9220
      3148 9216 3141 9214 3136 9207 3133 9208
      3134 9202 3132 9199 3127 9200 3050 9249
      3049 9312 3054 9337 3149 9277 3152 9272
TIME...MOT...LOC 0941Z 268DEG 34KT 3148 9267 3056 9324

$$

SHAMBURGER
2 follow-up statements
000 
WWUS54 KLCH 151008
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
507 AM CDT THU MAY 15 2008

LAC011-115-151017-
/O.CAN.KLCH.SV.W.0075.000000T0000Z-080515T1045Z/
VERNON LA-BEAUREGARD LA-
507 AM CDT THU MAY 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BEAUREGARD AND EASTERN
VERNON PARISHES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 AM CDT THURSDAY MORNING FOR SOUTHWESTERN LOUISIANA AND
SOUTHEAST TEXAS.

LAT...LON 3148 9216 3141 9214 3136 9207 3133 9208
      3134 9202 3132 9199 3127 9200 3050 9249
      3049 9312 3060 9296 3087 9295 3087 9281
      3104 9281 3140 9263 3149 9220
TIME...MOT...LOC 1007Z 273DEG 35KT 3144 9237 3052 9295

$$

LAC003-009-039-079-151045-
/O.CON.KLCH.SV.W.0075.000000T0000Z-080515T1045Z/
RAPIDES LA-AVOYELLES LA-EVANGELINE LA-ALLEN LA-
507 AM CDT THU MAY 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR ALLEN...EVANGELINE...NORTHWESTERN AVOYELLES AND RAPIDES
PARISHES...

AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BALL TO ALEXANDRIA TO
LEBLANC...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
PINEVILLE TO REEVES...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  OAKDALE...MCNARY...GLENMORA AND FOREST HILL BY 515 AM CDT...
  OBERLIN BY 520 AM CDT...
  LECOMPTE AND BEAVER BY 525 AM CDT...
  DEVILLE AND CENTERPOINT BY 530 AM CDT...
  TURKEY CREEK BY 535 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3148 9216 3141 9214 3136 9207 3133 9208
      3134 9202 3132 9199 3127 9200 3050 9249
      3049 9312 3060 9296 3087 9295 3087 9281
      3104 9281 3140 9263 3149 9220
TIME...MOT...LOC 1007Z 273DEG 35KT 3144 9237 3052 9295

$$

SHAMBURGER
000 
WWUS54 KLCH 151035
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
535 AM CDT THU MAY 15 2008

LAC003-009-039-079-151045-
/O.CON.KLCH.SV.W.0075.000000T0000Z-080515T1045Z/
RAPIDES LA-AVOYELLES LA-EVANGELINE LA-ALLEN LA-
535 AM CDT THU MAY 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR EASTERN ALLEN...EVANGELINE...NORTHWESTERN AVOYELLES AND EASTERN
RAPIDES PARISHES...

AT 530 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF DEVILLE
TO 9 MILES SOUTHEAST OF OBERLIN...OR ALONG A LINE EXTENDING FROM 15
MILES NORTH OF EFFIE TO NEAR ELTON...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PINE PRAIRIE AND EFFIE BY 540 AM CDT...
  MAMOU AND REDDELL BY 545 AM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3148 9216 3141 9214 3136 9207 3133 9208
      3134 9202 3132 9199 3127 9200 3050 9249
      3050 9285 3149 9220
TIME...MOT...LOC 1035Z 273DEG 35KT 3142 9205 3051 9264

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:36 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 15, 1:36 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
136 AM CDT THU MAY 15 2008

.DISCUSSION...QUICK UPDATE TO FORECAST TO INCLUDE NEW TORNADO
WATCH ISSUED FOR THE TEXAS LAKES AREA INTO CENTRAL LOUISIANA UNTIL
10 AM. BOW ECHO WITH WELL DEFINED MARC SIGNATURE CURRENTLY HEADING
JUST A HAIR NORTH OF DUE EAST THROUGH TRINITY COUNTY WILL BE A
CLOSE CALL...AND MAY SKIRT JUST NORTH OF TYLER...NEWTON...AND
JASPER COUNTIES. MEANWHILE...A DEFINITE UPTICK IN CONVECTIVE
ACTION NOTED OVER THE PAST HOUR. CELL THAT DEVELOPED RAPIDLY
SOUTH OF GALVESTON ISLAND HEADING NORTHEAST TOWARD SABINE
LAKE...AND MAY IMPACT FAR SOUTHEAST JEFFERSON COUNTY BEFORE
HEADING INTO WESTERN CAMERON PARISH. OTHER UPDRAFTS ARE GOING UP
AROUND THIS CELL AND FARTHER NORTH INTO EASTERN TEXAS AS WELL.
UPDATED ZFP AND WCN ALREADY SENT.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR LAZ027-028-030.

TX...TORNADO WATCH UNTIL 10 AM CDT THIS MORNING FOR TXZ180>182-201.

GM...SCEC ALL MARINE ZONES.

&&

13
Hazardous weather outlook, May 14, 6:03 AM CDT, 22 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 AM CDT WED MAY 14 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-151115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
603 AM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE TODAY AS SEVERAL
SHORTWAVES MOVE OVER THE AREA IN SOUTHWESTERLY FLOW ALOFT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA TODAY AND TONIGHT. THE PRIMARY THREATS FROM ANY
SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL AND DAMAGING
WINDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT.

IN ADDITION...DEEP MOISTURE OVER THE AREA WILL RESULT IN THE
POTENTIAL FOR SOME STORMS TO PRODUCE HEAVY RAINS. LOCALIZED
FLOODING COULD BE POSSIBLE...ESPECIALLY IN URBAN AREAS AND WHERE
TRAINING STORMS OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY
INTO THURSDAY NIGHT...UNTIL A COLD FRONT MOVES THROUGH THE AREA
LATE THURSDAY NIGHT INTO FRIDAY MORNING.

THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY AND
THURSDAY NIGHT...AS WILL THE CHANCE FOR LOCALLY HEAVY RAINFALL.

DRY WEATHER WILL RETURN BEHIND THE FRONT AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THURSDAY NIGHT.

13

In the hours before

Local storm report, May 15, 2:38 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
238 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     MARINE TSTM WIND 1 S SEA RIM STATE PARK  29.67N 94.05W
05/15/2008  M55.00 MPH       GMZ450             TX   BUOY

            MEASURED WIND GUST TO 48 KNOTS.

&&

13
Special weather statement, May 15, 3:00 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
300 AM CDT THU MAY 15 2008

LAZ041-042-051-052-150900-
CAMERON LA-VERMILION LA-JEFFERSON DAVIS LA-CALCASIEU LA-
300 AM CDT THU MAY 15 2008

..SIGNIFICANT WEATHER ALERT FOR CAMERON...VERMILION...JEFFERSON DAVIS
AND CALCASIEU PARISHES UNTIL 400 AM CDT...

AT 256 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 9
MILES EAST OF GRAND LAKE TO 10 MILES SOUTHWEST OF JOHNSON
BAYOU...MOVING EAST AT 38 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  BELL CITY BY 315 AM CDT
  CONSTANCE BEACH BY 320 AM CDT
  HAYES BY 325 AM CDT
  HOLLY BEACH BY 330 AM CDT
  FORKED ISLAND BY 330 AM CDT
  CAMERON BY 345 AM CDT
  LACASSINE NATIONAL WILDLIFE REFUGE...KLONDIKE...RUTHERFORD BEACH
  AND CREOLE BY 400 AM CDT

VERY FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORMS.  IN
ADDITION...GUSTY WINDS UP TO 40 MPH AND BRIEF TORRENTIAL RAINFALL
WILL BE POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

SHAMBURGER
Local storm report, May 15, 4:38 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
438 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND DMG     DEWEYVILLE              30.31N 93.76W
05/15/2008                   NEWTON             TX   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT THE COUNTY. REPORTED BY NEWTON
            COUNTY SHERIFF OFFICE.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:08 AM CDTSpecial Marine WarningLCH67 min
May 15, 2:14 AM CDTSpecial Marine WarningLCH61 min
May 15, 3:41 AM CDTSpecial Marine WarningLCH64 min
May 15, 4:06 AM CDTSevere Thunderstorm WarningLCHRapides, Vernon39 min
May 15, 4:15 AM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu45 min
May 15, 4:58 AM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Beauregard, Calcasieu, Cameron, Jefferson Davis47 min
May 15, 4:59 AM CDTTornado WarningLCHCameron, Vermilion31 min
May 15, 5:28 AM CDTTornado WarningLCHAcadia, Vermilion19 min
May 15, 5:43 AM CDTSevere Thunderstorm WarningLCHAcadia, Cameron, Jefferson Davis, Lafayette, Saint Landry, Saint Martin and 1 more47 min
May 15, 5:58 AM CDTSpecial Marine WarningLCH62 min
May 15, 6:13 AM CDTTornado WarningLCHLafayette, Vermilion32 min
May 15, 6:15 AM CDTTornado WarningLCHVermilion30 min
May 15, 6:29 AM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Landry, Saint Martin, St. Mary, Vermilion76 min
May 15, 6:33 AM CDTTornado WarningLCHLafayette, Saint Landry, Saint Martin27 min
May 15, 6:38 AM CDTTornado WarningLCHVermilion21 min
May 15, 6:48 AM CDTSpecial Marine WarningLCH87 min
May 15, 7:14 AM CDTAreal Flood AdvisoryLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more3 hr
May 15, 7:19 AM CDTAreal Flood AdvisoryLCHCalcasieu, Cameron3 hr
May 15, 7:45 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary16 min
May 15, 6:53 PM CDTRiver Flood WarningLCHLafayette, Vermilion9 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.